... My 78 yr old Mom has early stages of Alzheimer's. She was wheezing terribly and had difficulty breathing so I took her to the ER. They diagnosed her with mild pneumonia. She was a little disoriented, but was her current self when I took her in. She got up that morning, got dressed, brushed her teeth, made her bed, etc. Hours later, this mild mannered woman became violent, kicking and screaming. They had to restrain and sedate her. They had given her prednisone. That was two days ago and she has been violent since. She would be appalled at her current behavior, it's like there is a demon inside of her. She never raised her voice in the 53 years I've been on this planet. Is there a medical professional who can answer if that was the right thing to give to someone with Alzheimer's? The dr now says that she may never become the person that she was, that this drug could have plummeted her to another phase of the disease. Because she is violent at the moment, she needs 24-hr care and may never come home
Alzheimer's and prednisone?
- 11 May 2015 by cjenn
- 11 May 2015
- asthma, alzheimer's disease, pneumonia, prednisone, diagnosis
Added 12 May 2015:
Hi- Thank you for responding. Yes, I alerted everyone that touched her that she had Alzheimer's. She is also taking a drug Olanzapine that one would think may have also been a red flag of a behavioral issue. This all happened Saturday, (four days ago) so we'll hope that it leaves her system quickly. She would never want this for herself or anyone else. I feel badly for the hospital staff that is dealing with her, but I'm also angry that they gave her something that caused this behavior.
Did they know she had alzheimer's? Prednisone is not a nice drug. It will be in her body for 4-5 days. So if this happened in the past few days there is still hope. If her breathing was bad enough they didn't have a huge amount of choice. If it was just mild, then I'd wonder too. I used to look at people who had gotten to that stage and think I sure as heck don't want to be like that. I know not too many people would.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Aug 2009 • 1 answer
Updated 25 Feb 2012 • 1 answer
Updated 10 Nov 2014 • 3 answers
Updated 16 May 2016 • 1 answer
Updated 29 Oct 2016 • 2 answers